Pennsylvania, 2011

Heavy Snow in Pennsylvania, February 20 to 21, 2011

February 20 to 21, 2011 · NWS PBZ · 3 events in 3 counties and zones

Low pressure moved along a frontal boundary draped across eastern Ohio and western Pennsylvania and brought mixed freezing rain and snow to the Upper Ohio Valley. While most amounts where light, heavy snow fell across Forest and Venango counties with accumulations of 6 to 10 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moved along a frontal boundary draped across eastern Ohio and western Pennsylvania and brought mixed freezing rain and snow to the Upper Ohio Valley. While most amounts where light, heavy snow fell across Forest and Venango counties with accumulations of 6 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 20, 1:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 20, 1:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EST SUN FEB 20 2011

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TONIGHT THROUGH
MONDAY NIGHT. PRECIPITATION WILL SPREAD OVER THE REGION LATE THIS
AFTERNOON THROUGH MONDAY NIGHT. A WINTRY MIX IS EXPECTED NORTH OF
I-80 TONIGHT INTO MONDAY...WITH RAIN FURTHER SOUTH. PRECIPITATION
WILL CHANGE TO SNOW FOR ALL AREAS MONDAY NIGHT...WITH SOME SNOW
ACCUMULATION LIKELY.

&&

.NEAR TERM /THROUGH 6 PM/...
RADAR LOOP SHOWS LEADING EDGE OF PRECIPITATION CONTINUING TO CREEP
EASTWARD ACROSS CENTRAL OH. WITH SUCH DRY AIR IN LOW LEVELS OVER
EAST CENTRAL OH...PRECIPITATION WILL INITIALLY HAVE TROUBLE
REACHING THE SURFACE. AFTERNOON TEMPERATURES WILL BE SLOW TO
WARM...AND ANY PRECIPITATION THAT DOES OCCUR NORTH OF A ZZV-PHD-BVI
LINE COULD START AS A PERIOD OF FREEZING RAIN OR SLEET.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... LOW PRESSURE AND AN
ASSOCIATED WARM FRONT WILL TRACK EAST TOWARD THE OHIO VALLEY
TONIGHT...WITH THE WARM FRONTAL BOUNDARY NEAR THE I-80 CORRIDOR BY
MONDAY MORNING. THINK TEMPERATURES WILL BE MILD ENOUGH INITIALLY
FOR PRECIP TO BEGIN AS RAIN FROM BUTLER SOUTHWARD WITH INITIAL
SNOW FURTHER NORTH THIS EVENING MIXING/CHANGING TO FREEZING RAIN
OR SLEET OVERNIGHT AS THE MID LEVELS WARM BUT SURFACE TEMPERATURES
REMAIN AT OR BELOW FREEZING. SOME QUESTION AS TO WHETHER AREAS
NORTHEAST OF A FRANKLIN TO DUBOIS LINE WILL SEE A WARMUP ABOVE
FREEZING AT ALL...AND IF SO...LATE MONDAY MORNING. THUS...WILL
ISSUE A WINTER WEATHER ADVISORY FOR MERCER...
VENANGO...CLARION...FOREST AND JEFFERSON PA COUNTIES FROM 7 PM
TONIGHT UNTIL NOON MONDAY. IN THE ADVISORY AREA...EXPECT AN
INITIAL INCH OR SO OF SNOW THIS EVENING...WITH UP TO TWO TENTHS
INCH OF ICE OVERNIGHT/EARLY MONDAY. RAIN ACROSS AREAS TO THE SOUTH
WILL INCREASE ALONG THE WARM FRONTAL BOUNDARY TNGT...WITH SOME
DECREASE SOUTH OF THE MASON DIXON OVERNIGHT AS MODELS SHOW A DRY
SLOT WELL SOUTH OF THE WARM FRONT. MILD TEMPERATURES IN THE WARM
SECTOR THROUGH MIDDAY MONDAY WILL COOL IN THE AFTN AS THE SYSTEMS
COLD FRONT CROSSES THE AREA...WITH PRECIP CHANGING TO ALL SNOW
MONDAY EVENING. WITH DRYING OCCURRING BEHIND THE COLD FRONT BY
LATER MONDAY NIGHT...THINK SNOW ACCUMS WILL REMAIN BELOW ADVISORY
LEVELS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
RESIDUAL SNOW SHOWERS ON THE WV/MD RIDGES WILL END BY TUESDAY
AFTERNOON AS HIGH PRESSURE BUILDS IN. MAINLY DRY WEATHER AND
SEASONABLY MILD TEMPERATURES ARE PROJECTED FOR WEDNESDAY INTO
THURSDAY UNDER HIGH PRESSURE. ANOTHER SYSTEM APPROACHING FROM THE
WEST WILL BRING THE CHANCE OF RAIN AND SNOW SHOWERS FOR LATE
THURSDAY THROUGH THE FIRST HALF OF NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THE ONLY PROBLEM FOR THE BEGINNING OF THE FORECAST IS THE STUBBORN
MVFR SC EXTENDING FROM FKL TO DUJ SOUTHWARD TOWARD LBE. EXPECT THESE
LOWER CLOUDS TO HOLD ON FOR THE NEXT FEW HOURS, BUT THEN QUICKLY
ERODE AS LL WAA BEGINS. OTHERWISE, VFR MAY BE EXPECTED AT ALL
TERMINALS INTO THIS AFTERNOON.

A VERY COMPLICATED AND DIFFICULT FORECAST BEGINNING THIS AFTERNOON
AND CONTINUING INTO EARLY TUESDAY. LOW PRESSURE IS PROJECTED TO MOVE
ACROSS THE UPPER MIDWEST THIS AFTERNOON, THEN HEAD EASTWARD ACROSS W
PA MONDAY MORNING. THIS SYSTEM WILL DRAG A WARM FRONT ACROSS THE
UPPER OHIO VALLEY LATE THIS AFTERNOON AND EVENING. AS THIS FRONT
MOVES NORTHWARD, THIS WILL PROVIDE AN INCREASE IN CLOUD COVER.
INITIALLY, THE CLOUDS WILL BE VFR, THEN DROP QUICKLY TO MVFR AS
PRECIPITATION DEVELOPS. EXPECT TO SEE A PERIOD OF MIXED
PRECIPITATION, LATER THIS AFTERNOON. CONDITIONS WILL NEED TO BE
MONITORED CLOSELY AS SFC TEMPS RISE, TO PINPOINT THE PORTS THAT GO
TO ALL RAIN AND THOSE THAT HANG ON TO THE MIX. AT THIS TIME, EXPECT
ALL PORTS SOUTH OF FKL AND DUJ TO QUICKLY CHANGE TO RAIN THIS
EVENING, WHILE FKL AND DUJ WILL TAKE UNTIL CLOSER TO MIDNIGHT.

USING A BLEND OF AVAILABLE MODEL GUIDANCE, EXPECT ALL PORTS TO GO TO
RAIN TONIGHT AND THROUGH MOST OF MONDAY.

AS ENTIRE SYSTEM SHIFTS SOUTHWARD LATE MONDAY, COLDER AIR TO THE
NORTH WILL CHANGE THE REMAINING RAIN BACK TO SNOW.

THE AREA OF SNOW WILL SHIFT TO THE SOUTH TUESDAY NIGHT.

BOTTOM LINE, EXPECT IFR TO MVFR RESTRICTIONS TONIGHT INTO TUESDAY
MORNING.

VFR WEATHER SHOULD RETURN FOR MID WEEK WITH THE BUILDING OF HIGH
PRESSURE.

&&

.HYDROLOGY...
CONCERNS CONTINUE ABOUT THE POTENTIAL FOR MINOR FLOODING ALONG
RIVERS AND CREEKS DUE TO ICE MOVEMENT AND JAMMING. MOST OF THE
AFFECTED SMALL STREAMS ARE EITHER TRIBUTARIES OF THE ALLEGHENY
RIVER OR IN VICINITY OF THE HIGHER RIDGES.

WITH SNOW MELT IMPROVING FLOW AND WITH THINNING ICE...DOWNSTREAM
MOVEMENT OF ICE WILL MAINTAIN THE JAMMING POTENTIAL. RAIN AMOUNTS
MAY BE SUFFICIENT ON MONDAY...ESPECIALLY OVER THE UPPER ALLEGHENY
TO FURTHER RAISE THE STREAM FLOW FOR AN ACCELERATION OF THIS
PROCESS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON EST
     MONDAY FOR PAZ007>009-015-016.
WV...NONE.

&&
Hazardous weather outlook, Feb 20, 4:03 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 AM EST SUN FEB 20 2011

PAZ007>009-015-016-211100-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
403 AM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL
RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL
RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-211100-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
403 AM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL RIVERS...STREAMS
AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL RIVERS...STREAMS
AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Clarion

When
February 20, 3:00 PM EST to February 21, 8:00 AM EST
Where
Clarion forecast zone
Reported by
Trained Spotter
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
February 20, 6:00 PM EST to February 21, 9:00 AM EST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Heavy Snow, Venango

When
February 20, 6:00 PM EST to February 21, 9:00 AM EST
Where
Venango forecast zone
Reported by
Trained Spotter
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284413, 284381, 284383.